Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS North Platte, NE

July 8, 20205 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 6:45 PM MDT for 5 counties in Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 6:45 PM MDT (00:45 UTC)
Expired
Jul 8, 2020, 7:30 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherry County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KLBF 090045
SVRLBF
NEC031-069-075-091-161-090130-
/O.NEW.KLBF.SV.W.0178.200709T0045Z-200709T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
645 PM MDT Wed Jul 8 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Grant County in west central Nebraska...
  Western Hooker County in west central Nebraska...
  Northeastern Garden County in the Panhandle of Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 730 PM MDT.

* At 645 PM MDT, a severe thunderstorm was located near Ashby, or 30
  miles northwest of Arthur, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hyannis, Ashby, Whitman, Carr Lake, Duluth, Finnegan Lake, Swede
  Lake, Cogill Lake, Kincaid Lake, Mother Lake, Bingham, Hire,
  Dominick Lake, Whitman Road crossing the North Branch of the Middle
  Loup River, Pratt Lake, Spring Valley Lake and Weir.

This includes the following highways...
 Highway 2 between mile markers 126 and 167.
 Highway 61 between mile markers 140 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4177 10211 4214 10217 4222 10140 4176 10131
TIME...MOT...LOC 0045Z 258DEG 34KT 4195 10202 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
195 
WWUS53 KLBF 090109
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
709 PM MDT Wed Jul 8 2020

NEC069-090119-
/O.CAN.KLBF.SV.W.0178.000000T0000Z-200709T0130Z/
Garden NE-
709 PM MDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARDEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4222 10140 4176 10131 4177 10207 4201 10207
      4201 10215 4214 10217
TIME...MOT...LOC 0109Z 258DEG 34KT 4200 10172 

$$

NEC031-075-091-161-090130-
/O.CON.KLBF.SV.W.0178.000000T0000Z-200709T0130Z/
Cherry NE-Grant NE-Hooker NE-Sheridan NE-
709 PM MDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN CHERRY...GRANT...WESTERN HOOKER AND SOUTHEASTERN
SHERIDAN COUNTIES...

At 709 PM MDT, a severe thunderstorm was located over Hyannis, or 29
miles north of Arthur, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hyannis, Ashby, Whitman, Carr Lake, Duluth, Finnegan Lake, Swede
Lake, Cogill Lake, Mother Lake, Bingham, Hire, Dominick Lake, Whitman
Road crossing the North Branch of the Middle Loup River, Pratt Lake,
Spring Valley Lake and Weir.

This includes the following highways...
 Highway 2 between mile markers 126 and 167.
 Highway 61 between mile markers 140 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 10140 4176 10131 4177 10207 4201 10207
      4201 10215 4214 10217
TIME...MOT...LOC 0109Z 258DEG 34KT 4200 10172 

HAIL...<.75IN
WIND...60MPH
 
$$

Taylor
764 
WWUS53 KLBF 090130
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
730 PM MDT Wed Jul 8 2020

NEC031-075-091-161-090140-
/O.EXP.KLBF.SV.W.0178.000000T0000Z-200709T0130Z/
Cherry NE-Grant NE-Hooker NE-Sheridan NE-
730 PM MDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...GRANT...
WESTERN HOOKER AND SOUTHEASTERN SHERIDAN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4222 10140 4176 10131 4177 10207 4201 10207
      4201 10215 4214 10217
TIME...MOT...LOC 0130Z 258DEG 34KT 4204 10149 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:31 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 8, 5:31 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 402 PM CDT Wed Jul 8 2020

Upper low situated over southern portions of the Canadian
provinces of AB/SK with upper PV anomaly rounding the base in
northern MT. A second area of enhanced westerlies extends across
the intermountain west. These will become players in the
thunderstorm activity later today. Associated surface frontal
boundary has entered the northwest Sandhills and and is beginning
to stall in that area. In general southwesterly flow aloft is
predominant over the northern rockies and northern Plains. This
flow weakens over western and north central NE and becomes
diffluent aloft which is a favorable pattern for a possible larger
MCS later today.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 402 PM CDT Wed Jul 8 2020

For tonight...the aforementioned frontal boundary is in the
process of stalling across the northwest Sandhills and radar
presentation of a fine line early, indicating decent convergence,
is now becoming more diffuse as would be expected initially with
a stalling boundary. However, short range models suggest this is
temporary as mid level FGEN associated with a segment of the upper
jet progressing through the northern Rockies develops and
enhances mesoscale lift co-located with the stalled surface front
this afternoon. This mid level FGEN is most pronounced over the
northwestern portion of the area initially and therefore am
expecting convection to initiate there first, likely in the
Brown/Cherry/Hooker county vicinity. Most convection allowing
models (CAMs) agree with this scenario and one of those, the HRRR,
initiates in southeast Cherry county around 21-22Z. This area
will be characterized by marginal deep layer shear of around 30
kts but surfaced based CAPE exceeding 4000 J/kg so rapid
development would be likely. Forecast soundings suggest a very dry
subcloud layer. Mesoscale analysis of DCAPE already suggesting an
outflow dominant progression making out confidence level in a
damaging wind event fairly high especially as cold pools begin to
organize. Would expect upscale growth to take a little while as
storm interactions will be likely early on. It is also worth
mentioning that the mid afternoon thermal pattern along with steep
low level lapse rates and weak low level shear along the front
will be favorable for landspouts should a vigorous updraft become
co-located with an area of pre-existing misoscale vorticity. Will
be watching for this as the pattern favors this, although
detection is always difficult.

Also later this afternoon expect additional development along the
Laramie Range in southeast WY associated with mid level forcing
across the central Rockies and low level upslope flow behind the
front. This area also will move east and, along with new convective
development further south along the front, will merge and allow a
more organized cold pool to form and the QLCS should begin to more
rapidly push southeastward by late evening.

As mentioned main threat will likely be strong wind and agree with
the SPC designation of the hatched area which signifies potential
for 65+ mph. Hail will also be possible with the most vigorous
updrafts initially. with high LCLs the overall tornado threat is
small, however with colliding boundaries there is a small
possibility. In addition, locally heavy rainfall will be possible
especially with merging convective segments.

Thursday...assuming the MCS develops as expected and develops a well
organized cold pool would expect that the boundary will be pushed
well into KS by Thursday morning. The upslope flow on the cool side
of the front paired with mid level large scale forcing associated
with broad northwest flow aloft will again promote terrain-initiated
convective development further west moving east-southeast into the
southern Panhandle and possibly portions of southwest NE. Large
scale models typically develop convection too far north in this type
of scenario and will side with the CAMs on limited spatial coverage
and confined more so to the western portion of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 402 PM CDT Wed Jul 8 2020

Upper level ridging will build across the southwest United States
beginning this weekend which will put the area in northwesterly
flow aloft. However increasing subsidence associated with the
building ridge will limit widespread rainfall. In this pattern
any thunderstorm development will favor north central NE
primarily. Temperatures will generally be near or slightly above
average for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Jul 8 2020

Scattered thunderstorms will be possible this evening across
portions of north central, southwest and western Nebraska.
Thunderstorms should move out of the area by midnight. Winds will
shift slightly to the east and north overnight, then winds will
shift back to the east southeast. VFR conditions will prevail
after midnight for the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Gomez
Hazardous weather outlook, Jul 8, 2:35 PM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Wed Jul 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move into portions of north central and
southwest Nebraska this evening. Some storms may be severe.
Potential hazards associated with these storms include damaging
winds and large hail. Locally heavy rainfall is also possible,
especially east of Highway 83.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

The chance for isolated thunderstorms continues Thursday and
Thursday evening. An isolated severe storm is possible across south
and southwestern Nebraska. The strongest storms will be primarily
south of Interstate 80 and could produce damaging winds and large
hail.

Thunderstorms are also possible on Friday evening. The greatest
potential for severe weather is across the Sandhills and north
central Nebraska, where damaging winds and very heavy rainfall are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Special weather statement, Jul 8, 5:43 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
643 PM CDT Wed Jul 8 2020

NEZ005-008-090030-
Brown NE-Eastern Cherry NE-
643 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST
CENTRAL BROWN COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Valentine National
Wildlife Refuge to 15 miles northeast of Brownlee. Movement was
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Johnstown, Valentine National Wildlife Refuge and Wood Lake.

This includes the following highways...
 Highway 20 between mile markers 209 and 232.
 Highway 83 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4288 10023 4243 9996 4234 10045 4259 10067
TIME...MOT...LOC 2343Z 245DEG 13KT 4263 10052 4244 10041

JWS
Local storm report, Jul 8, 5:51 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          5 W GRANT               40.84N 101.82W
07/08/2020                   PERKINS            NE   TRAINED SPOTTER

            LANDSPOUT TYPE TORNADO PRODUCING A DUST CLOUD AT THE
            SURFACE

&&

CCOLE
Local storm report, Jul 8, 5:57 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          5 N VENANGO             40.83N 102.04W
07/08/2020                   PERKINS            NE   TRAINED SPOTTER

            ROPE TORNADO SPOTTED ON THE GROUND, INCREASING IN
            INTENSITY BY VOLUNTEER FIRE DEPARTMENT.

&&

SMELTZER
Local storm report, Jul 8, 5:59 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             13 NW SPRINGVIEW        42.96N 99.93W
07/08/2020  E1.00 INCH       KEYA PAHA          NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 8, 6:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          2 W GRANT               40.84N 101.76W
07/08/2020                   PERKINS            NE   TRAINED SPOTTER

            LANDSPOUT TORNADO ROPING UP, GETTING THINNDER. GUSTS UP
            TO 50 MPH, BLOWING DIRT.

&&

SMELTZER
Local storm report, Jul 8, 6:15 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          2 N BRANDON             40.83N 101.93W
07/08/2020                   PERKINS            NE   FIRE DEPT/RESCUE

            LANDSPOUT TORNADO

0655 PM     TORNADO          4 N VENANGO             40.82N 102.04W
07/08/2020                   PERKINS            NE   LAW ENFORCEMENT

            LANDSPOUT TORNADO

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:00 PM MDTTornado WarningLBFPerkins45 min
Jul 8, 6:02 PM MDTFlash Flood WarningLBFKeya Paha2 hr
Jul 8, 6:04 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock41 min
Jul 8, 6:19 PM MDTSevere Thunderstorm WarningLBFKeith41 min
Jul 8, 6:26 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Jul 8, 6:33 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins42 min
Jul 8, 6:44 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry46 min
Jul 8, 7:04 PM MDTTornado Warning Tornado observedLBFThomas41 min
Jul 8, 7:07 PM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Rock38 min
Jul 8, 7:16 PM MDTSpecial Weather StatementLBFLincoln29 min
Jul 8, 7:21 PM MDTSpecial Weather StatementLBFChase24 min
Jul 8, 7:26 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock, Thomas49 min
Jul 8, 7:36 PM MDTSpecial Weather StatementLBFLogan39 min
Jul 8, 7:38 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Rock, Wheeler52 min
Jul 8, 7:45 PM MDTSevere Thunderstorm WarningLBFThomas45 min
Jul 8, 7:54 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jul 8, 8:04 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Garfield, Lincoln, Logan, Loup and 3 more41 min
Jul 8, 8:27 PM MDTSpecial Weather StatementLBFCuster48 min
Jul 8, 8:49 PM MDTAreal Flood AdvisoryLBFBlaine, Loup, Thomas77 min
Jul 8, 8:51 PM MDTSpecial Weather StatementLBFCuster39 min
Jul 8, 8:53 PM MDTSpecial Weather StatementLBFGarfield, Wheeler52 min
Jul 8, 9:03 PM MDTSevere Thunderstorm WarningLBFCuster42 min
Jul 8, 9:16 PM MDTSevere Thunderstorm WarningLBFCuster59 min
Jul 8, 9:31 PM MDTSevere Thunderstorm WarningLBFCuster29 min
Jul 8, 11:21 PM MDTSpecial Weather StatementLBFFrontier39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.